Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 251, NWS Midland/Odessa, TX

June 16, 2009Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2009, 6:47 PM CDT for Brewster County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2009, 6:47 PM CDT (23:47 UTC)
Expired
Jun 16, 2009, 7:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-595 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:21 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 2:21 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT TUE JUN 16 2009

.DISCUSSION...
DRIER AIR IN THE WESTERN CWA SHOULD PREVENT CONVECTION FROM
DEVELOPING TODAY. FORECAST MODEL SOUNDINGS AND SURFACE
OBSERVATIONS FROM FST SHOW A VERY DRY AIR MASS WITH LITTLE TO NO
INSTABILITY. FCST SOUNDINGS FROM SNK WHERE THE MOISTURE IS GREATER
AND DEEPER SHOW MORE INSTABILITY...BUT A PRONOUNCED WARM LAYER
ALOFT THAT WILL LIKELY PREVENT ANYTHING FROM DEVELOPING IN THE
EASTERN PERMIAN BASIN. THEREFORE OUR RADAR WILL PROBABLY GET TO
TAKE THE DAY OFF LEAVING US WITH MOSTLY SUNNY SKIES AND HOT TEMPS.
THE ONE THING THE EVENING SHIFT WILL HAVE TO KEEP AN EYE ON IS THE
MOISTURE SURGING EAST THIS EVENING INTO THE STOCKTON PLATEAU AREA.
THE MOISTURE COULD ARRIVE IN TIME TO CATCH THE LINGERING AFTERNOON
SUN ALLOWING ISOLATED SHOWERS OR THUNDERSTORMS TO DEVELOP. HOWEVER
WILL NOT INCLUDE THIS POSSIBILITY IN THE FORECAST.

THE UPPER LEVEL PATTERN CHANGES TOMORROW AS RIDGING DEVELOPS OVER
CENTRAL TEXAS BRINGING DEEP LAYER SOUTHERLY AND SOUTHEASTERLY
FLOW. WARM AIR ALOFT WILL CONTINUE TO PREVENT THUNDERSTORM
FORMATION EAST OF THE PECOS BUT HEATING OF THE HIGHER ELEVATIONS
AND LOW LEVEL MOISTURE HOLDING OUT WEST WILL PROBABLY BE ENOUGH
TO BREAK THE CAP AND BRING DIURNAL ACTIVITY. INTRODUCED SLIGHT
CHANCE TO LOW CHANCE POPS FOR THE MOUNTAINOUS AREAS THROUGH THE
WEEKEND AS THE PATTERN REMAINS STAGNANT. THE MAIN EFFECT FELT FROM
THE PATTERN SHIFT IN THE PERMIAN BASIN WILL BE INCREASED
DEWPOINTS AND COOLER DAYTIME HIGHS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  96  73  94  /   0  10  10  10
CARLSBAD NM                73  90  67  92  /  10  30  30  20
DRYDEN TX                  72  96  72  92  /  10   0  10  10
FORT STOCKTON TX           72  96  70  93  /  10  10  10  10
GUADALUPE PASS TX          61  88  62  89  /  10  30  30  20
HOBBS NM                   70  95  65  94  /  10  10  20  10
MARFA TX                   62  89  61  83  /  10  20  20  20
MIDLAND INTL AIRPORT TX    72  96  71  94  /   0  10  10  10
ODESSA TX                  72  96  71  94  /   0  10  10  10
WINK TX                    74  99  73  98  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 16, 1:48 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE JUN 16 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT TUE JUN 16 2009 /1248 PM MDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST FRIDAY ACROSS THE MOUNTAINS AND THE SOUTHEAST NEW MEXICO
PLAINS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 6:10 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT TUE JUN 16 2009

TXZ081-162345-
BIG BEND AREA-
610 PM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY
INCLUDING BIG BEND NATIONAL PARK.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CHISOS BASIN AT 610 PM
CDT. THE STORM WAS NEARLY STATIONARY.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTH CENTRAL BREWSTER COUNTY...INCLUDING THE CITIES OF
CHISOS BASIN AND PANTHER JUNCTION...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:22 PM CDTSevere Thunderstorm WarningMAFBrewster23 min
Jun 16, 6:23 PM CDTFlash Flood WarningMAFBrewster4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.